Alert archive / Wyoming / High Wind Watches in 2016

High Wind Watch 7, NWS Riverton, WY

February 25, 2016Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind watch at Feb 25, 2016, 11:18 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 27, 2016, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 25, 2016, 11:18 PM MST (06:18 UTC)
In effect from
Feb 27, 2016, 11:00 AM MST
Expired
Feb 26, 2016, 1:23 PM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 6.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS75 KRIW 260618
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1118 PM MST THU FEB 25 2016

...STRONG WINDS POSSIBLE SATURDAY ACROSS PORTIONS OF CENTRAL
WYOMING...

.AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE...THE PRESSURE
GRADIENT WILL STRENGTHEN AND PRODUCE POSSIBLE HIGH WINDS SATURDAY
AND SATURDAY EVENING ACROSS PORTIONS OF THE WIND CORRIDOR IN
CENTRAL WYOMING.

WYZ019-020-262300-
/O.NEW.KRIW.HW.A.0007.160227T1800Z-160228T0600Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
1118 PM MST THU FEB 25 2016

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING. 

* TIMING...SOUTHWEST WINDS WILL INCREASE IN STRENGTH THROUGH
  SATURDAY MORNING...POSSIBLY BECOMING STRONG BY THE NOON HOUR AND
  LASTING THROUGH SATURDAY EVENING.

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS 55 TO 65 MPH. 

* IMPACTS...TRAVELERS ACROSS PORTIONS OF SOUTHERN AND EASTERN
  FREMONT COUNTY IN ADDITION TO MOST OF NATRONA COUNTY SHOULD BE
  PREPARED FOR POSSIBLE STRONG WINDS SATURDAY AFTERNOON AND
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
525 
WWUS75 KRIW 262023
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
123 PM MST FRI FEB 26 2016

...STRONG WINDS SATURDAY ACROSS PORTIONS OF CENTRAL WYOMING...

.STRONG SOUTHWEST FLOW AHEAD OF AN APPROACHING STORM SYSTEM ON
SATURDAY AND SATURDAY EVENING WILL DELIVER 30 TO 40 MPH WINDS WITH
ISOLATED GUSTS OVER 60 MPH EXPECTED ACROSS PORTIONS OF THE WIND
CORRIDOR IN CENTRAL WYOMING. 

WYZ019-020-271030-
/O.UPG.KRIW.HW.A.0007.160227T1800Z-160228T0600Z/
/O.NEW.KRIW.HW.W.0012.160227T1800Z-160228T0700Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
123 PM MST FRI FEB 26 2016

...HIGH WIND WARNING IN EFFECT FROM 11 AM SATURDAY TO MIDNIGHT
MST SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM SATURDAY TO MIDNIGHT MST
SATURDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...SOUTHWEST WINDS WILL INCREASE IN STRENGTH THROUGH
  SATURDAY MORNING...WITH STRONG TO DAMAGING WIND GUSTS EXPECTED
  TO DEVELOP BY THE NOON HOUR AND LASTING THROUGH MIDNIGHT.

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS 55 TO 65 MPH.

* IMPACTS...TRAVELERS ACROSS PORTIONS OF SOUTHERN AND EASTERN
  FREMONT COUNTY IN ADDITION TO MOST OF NATRONA COUNTY SHOULD BE
  PREPARED FOR POSSIBLE STRONG WINDS SATURDAY AFTERNOON AND
  EVENING. THOSE ATTEMPTING TO PULL TRAILERS OR IN HIGH PROFILE
  VEHICLES WILL BE ESPECIALLY AT RISK ALONG PORTIONS OF I25 NEAR
  CASPER AND ALONG OUTER DRIVE IN SOUTH CASPER...AS WELL AS ALONG
  HIGHWAY 789 BETWEEN MUDDY GAP AND BEAVER RIM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 25, 2:27 PM MST, 8 hours 51 minutes earlier.

Area forecast discussion, Feb 25, 2:27 PM MST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
227 PM MST THU FEB 25 2016

.SHORT TERM...TONIGHT THROUGH FRIDAY

A RIDGE WILL BE MOVING IN FROM THE WEST WITH THE AXIS SITTING
STRAIGHT OVERHEAD FRIDAY AFTERNOON. EXPECT MILD TEMPERATURES AND
DRY WEATHER UNDERNEATH. AT THE SURFACE...A LEE TROUGH WILL DEVELOP
AND STRENGTHEN WITH SOME 20 TO 35 MPH GUSTS DEVELOPING FROM THE
RED DESERT THROUGH CASPER BY FRIDAY AFTERNOON. GAP FLOW WILL ALSO
INCREASE THROUGH THE EASTERN ABSAROKA CANYONS INTO THE WESTERN
CODY FOOTHILLS WITH GUSTS UP TO 45 MPH POSSIBLE NEAR THE CANYON
MOUTHS.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

MODELS IN RELATIVELY GOOD AGREEMENT WITH THE OVERALL EVOLUTION OF
THE SYNOPTIC PATTERN THROUGH THE FORECAST PERIOD. ELONGATED
SHORTWAVE TO OUR WEST WILL ARRIVE MIDDAY SATURDAY WITH MID-LEVEL
MOISTURE ALREADY SPREADING INTO THE WESTERN WYOMING MOUNTAINS
SATURDAY MORNING. MOISTURE AND DYNAMICS LOOK MOST FAVORABLE FOR SNOW
SATURDAY AFTERNOON AND EVENING ACROSS THE WEST. COULD SEE THAT THE
TETONS AND GROS VENTRE RANGES WILL RECEIVE LOW END ADVISORY AMOUNTS
SATURDAY AND SATURDAY EVENING COMBINED. EAST OF THE DIVIDE...A COLD
FRONT WILL BLAST EAST ACROSS THE AREA LATE SATURDAY AFTERNOON AND
EVENING. THIS WILL BRING A CHANCE FOR LIGHT PRECIPITATION TO THE
LOWER ELEVATIONS OF THE BIG HORN BASIN AND JOHNSON/NATRONA COUNTIES
BETWEEN ABOUT 03Z-09Z/SUNDAY. A QUICK DUSTING TO AN INCH OF SNOW
COULD BE POSSIBLE IN NATRONA COUNTY. GUSTY WEST TO SOUTHWEST WIND IS
ANTICIPATED SATURDAY AHEAD OF THE FRONT ESPECIALLY IN THE WIND
CORRIDOR FROM ROCK SPRINGS TO CASPER. THE WIND WILL ALSO HELP TO
BOOST EMPERATURES TO 15-20F ABOVE NORMAL WITH PORTIONS OF JOHNSON
AND NATRONA COUNTIES REACHING THE LOWER 60S. HAD TO INCREASE POST-
FRONTAL NORTHWEST WIND IN THE WIND RIVER BASIN...NORTH BIG HORN
BASIN AND NORTHERN JOHNSON COUNTY FOR SATURDAY EVENING. SUSTAINED 20
TO 30 MPH WITH GUSTS TO 45 MPH POSSIBLE...AND THIS MIGHT NOT BE
ENOUGH FOR THE FIRST THREE HOURS OR SO FOLLOWING FRONTAL PASSAGE.
SHORTWAVE QUICKLY DEPARTS EARLY SUNDAY LEAVING ANOTHER RELATIVELY
QUIET DAY AS WINDS DECREASE... TEMPERATURES CLIMB TO ABOVE
NORMAL...AND THE SUNSHINE AGAIN COMES OUT. NEXT SYSTEM FOR MONDAY
AND TUESDAY HAS BEEN A LITTLE MORE DIFFICULT TO PIN-POINT AS TO
EXPECTED TRACK AND THEREFORE IMPACTS ON SENSIBLE WEATHER. LIGHT SNOW
WILL BEGIN TO INCREASE SUNDAY NIGHT OUT WEST AND CONTINUE THROUGH
THE DAY MONDAY. THE BEST CHANCE FOR LIGHT PRECIPITATION EAST OF THE
DIVIDE WILL BE MONDAY AFTERNOON AND EVENING AS THIS SYSTEM TRANSITS
THE FORECAST AREA. AFTER SEVERAL DAYS WITH ABOVE NORMAL
TEMPERATURES...READINGS WILL RETURN TO MORE SEASONAL AVERAGES FOR
TUESDAY GIVEN MID-LEVEL TEMPERATURES AND LESS SOLAR INSOLATION DUE
TO CLOUD COVER. MAY HAVE TO WATCH POTENTIAL FOR HIGHER WIND SPEEDS
ON TUESDAY AS COMPARED TO WHAT IS CURRENTLY FORECAST. IT IS
DIFFICULT TO TRUST NORTHWEST FLOW IN SUCH CLOSE PROXIMITY TO THIS
DEPARTING SYSTEM. NEXT SHORTWAVE IS ALREADY ON THE HEELS OF THIS
SYSTEM AS IT TREKS EASTBOUND. THIS THIRD SHORTWAVE WILL BRING A
RETURN OF LIGHT SNOW TO THE NORTHWEST MOUNTAINS WEDNESDAY AND HAVE
INCREASED SNOW CHANCES ACCORDINGLY AND IN COLLABORATION WITH
NEIGHBORING OFFICES. TEMPERATURES ARE STILL EXPECTED TO BE ABOVE
NORMAL BOTH WEDNESDAY/THURSDAY WITH MANY AREAS RANGING FROM 45-55F.

&&

.AVIATION.../00Z ISSUANCE/

A WEAK SHORT WAVE WILL SHIFT WINDS TO THE NORTHWEST THIS EVENING
AT KBYG KLND KPNA KBPI KCOD AND POSSIBLY IN KRIW AT 10 TO 20KT
WITH A FEW HIGHER GUSTS NEAR BYG AFTER 06Z THIS EVENING AND NEAR
KCOD AFTER 12Z FRIDAY...WINDS WILL BE A BIT LIGHTER TOMORROW IN
MOST AREAS. OTHER THAN POTENTIAL PATCHY VALLEY FOG AND LOW CLOUDS
IN THE FAR WESTERN VALLEYS OVERNIGHT INCLUDING KJAC AND KAFO...
THOUGH VFR CONDITIONS WILL PREVAIL IN MOST AREAS.

&&

.FIRE WEATHER...

...ELEVATED FIRE DANGER AHEAD OF A COLD FRONT ON SATURDAY...

A WARMING TREND INTO SATURDAY WITH A GUSTY BREEZE ACROSS THE
SOUTHWESTERN WIND CORRIDOR FRIDAY INTO FRIDAY NIGHT WITH WINDY
CONDITIONS AHEAD OF A COLD FRONT ON SATURDAY THE NEXT CHANCE OF
RAIN OR SNOW WILL MOVE INTO THE WEST ON SATURDAY AND POSSIBLY EAST
OF THE DIVIDE LATE SATURDAY AND SATURDAY NIGHT. MOST OF THE
PRECIPITATION EAST OF THE DIVIDE WILL BE SHOWERY WITH A LOW CHANCE
FOR A WETTING RAIN OR SNOW. IN ADDITION...RELATIVE HUMIDITIES WILL
BE BELOW 25 PERCENT EAST OF THE DIVIDE WITH SOME MID SLOPE AND
DOWNSLOPE LOCATIONS DIPPING INTO THE MID TO LOW TEENS. REMAINING
BREEZY ACROSS RAWLINS AND CASPER DISPATCH ON SUNDAY BUT COOLER
WITH ANOTHER STORM POSSIBLE NEXT MONDAY AND MONDAY NIGHT...THIS
STORM HAS A BETTER SHOT AT PRODUCING A WETTING RAIN AND/OR
MEASURABLE SNOW IN THE LOWER ELEVATIONS AS WELL AS IN THE
MOUNTAINS. THERE REMAINS A LOT OF UNCERTAINTY WITH THIS SECOND
STORM HOWEVER...SO EXPECT SOME CHANGES TO THE FORECAST AS WE
REFINE THE DETAILS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ALLEN
LONG TERM...CNJ
AVIATION...ALLEN
FIRE WEATHER...ALLEN
Hazardous weather outlook, Feb 25, 3:23 AM MST, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
323 AM MST THU FEB 25 2016

WYZ001>020-022>030-261200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
323 AM MST THU FEB 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY AND SATURDAY NIGHT...AN APPROACHING COLD FRONT WILL BRING
VERY WINDY CONDITIONS BETWEEN ROCK SPRINGS AND CASPER ON SATURDAY.
STRONG WIND GUSTS MAY ALSO OCCUR ACROSS MUCH OF CENTRAL AND
SOUTHERN WYOMING LATE SATURDAY AFTERNOON AND EVENING.

MONDAY AND TUESDAY...A CHANCE OF MOUNTAIN SNOW. A CHANCE OF RAIN
OR SNOW AT THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 1:23 PM MSTHigh Wind WarningRIWFremont, Natrona, Park, Sweetwater29 hr

Nearby

High Wind Watches in Wyoming, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.